07
Sep
10

PMS

Reader H. G. writes:

I am one of those girls that gives PMS a bad name. I lash out at coworkers, I tell off my boyfriend, I have screaming raging fits, and then I cry. For hours. I am just awful. And I’m tired of it. I’m considering taking hormonal birth control to get rid of it. What do you think?

Dear H.G.:

As a thoroughly modern girl, I am generally a big fan of hormonal birth control. For me, the fact that I won’t get pregnant is almost an afterthought to the everyday benefits I’ve gotten from my own time on the Pill — clearer skin, greatly lessened cramps, and a much shorter time with Aunt Flo every month. Hurray!

PMS

Maybe all our problems can't be explained away by our raging hormones. Image: br3akthru / FreeDigitalPhotos.net

However, medicating “emotional problems” with hormonal birth control is not something I can totally get behind.

Doctors have actually labeled severe PMS as PMDD — premenstrual dysphoric disorder. According to most statistics, less than 10% of all women are affected by PMDD (most conservative estimates put it at under 5%, in fact). The biggest hallmark of this disorder is that it’s cyclic; that is, you have these rages and horrible cramps right before you’re going to get your period, and the rest of the time, you’re normal.

However, remember that only 5% of the population of women are really diagnosed with PMDD. It’s a lot more rare than you might think. And the symptoms have to be pretty severe.

So let’s take a step back here.

Are you unhappy with your job more than just the week before you get your special visitor? Are you unhappy with your boyfriend at times when you’re not expecting Uncle TOM (Time of Month — my sisters and friends and I had some great euphemisms when we were in middle school)? Are you just blaming your sadness on your moontime because it’s convenient?

I can’t stress enough that I am all for the health benefits associated with hormonal birth control. Good riddance to those cramps! And thank the fates I no longer have to worry about packing enough tampons to staunch the flow every month. But there are also health risks associated with the stuff, even if you’re not a smoker. And more importantly to me, you need to make sure you’re not just trying to create a false sense of security for yourself by medicating emotions that really need to be addressed.

I have personally blamed a lot of my own bad-off reactions to life on hormones. I was definitely on the wrong hormonal birth control my first year of college (here’s a tip — tell your doc you want something low estrogen, trust me), and I was an uncontrollable wreck who cried all the time and gained 15 lbs. because of it. But that doesn’t mean that the guy I was dating who made me cry was any less of a jerk. It just means I could blame the crying on the Pill rather than our relationship, and not necessarily have to act to get out of it. I’ve done it when I was coming off anti-depressants, too — thinking everything would be okay and I would be fine once the haze of coming down wore off. But that wasn’t the case. Shitty boyfriends are still shitty whether you’re hormonal or not. Being underappreciated at work doesn’t go away just because I’m not PMSy.

Let’s look at this another way: Maybe what’s happening to you is that you’re in a cruddy job or a cruddy relationship, and your hormones are just exasperating the problem.

I say listen to what your body needs. Maybe it does need medical help for extreme mood swings or really seriously bad cramps. But maybe it also needs you to reprioritize your life, find a job where you feel comfortable, and get out of a harmful relationship.

To determine this, I’d recommend keeping a mood journal. Write down how you feel every day. Write down any extenuating circumstances that may be affecting your mood — job stress? debt? fight with the BF? It doesn’t even have to be that detailed. You can find a printable chart and just tick off how you feel every day. Some services offer these apps for your fancy phone, too, and those will probably analyze the results for you, too. (Avoid any of the charts sponsored by Big Pharma. I just don’t trust anyone who’s gonna’ make money off the drug to diagnose me with the illness.)

Do this for at least two months (that’s two cycles of your menses), but preferably more, before you decide you want to get on the pill. And be really honest about it. Don’t put “PMS” down as a reason you’re angry. Really take your emotions seriously. Give your heart some credit here.

Docs are very willing to prescribe us ladies these drugs, but remember that they will cost money, especially if your insurance isn’t family-planning friendly. Furthermore, they can wreak even more havoc on your hormones if you’re on the wrong one, and the only way to know that is to try out different types for three months and see what happens. (That is a really scary awful process. Talk about mood swings, ack.) Make sure your moods are following the moon rather than actual events going on before you commit to spending that money every month on something that may make things worse before they get better.

If you still think your problems can be solved by a magical pill (sounds kind of silly when you think of it that way, doesn’t it), make sure you do your research about which one is right for you.

And I’d say keep your mood journal even after you’re on the drugs. Make sure it’s really helping. If after four months you don’t see a significant decrease in the monthly bitchfest, something else has gotta give — either you change drugs, or you change something else in your life.

Advertisements

2 Responses to “PMS”


  1. 1 jayem
    September 7, 2010 at 6:46 pm

    Hmmm… I have been thinking about getting off birth control all together to fix these kinds of problems… but my story is kind of complicated

  2. September 8, 2010 at 8:20 am

    I actually had more emotional problems when I was on Depo (the shot you get every 3 months) and that isn’t estrogen based. some of my problems was definitely caused by the relationship at the time so who knows if it was the chicken or the egg. Either way, be careful whatever form you use and pay attention to how it effects you. Remember that it’s medication and regulated by a doctor for a reason.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


post everyone else likes best

topics i’ve written about

Enter your email address to subscribe to this blog and receive notifications of new posts by email.

Join 195 other followers


%d bloggers like this: